Ibuprofen vs Paracetamol

Paracetamol

Paracetamol is an analgesic or painkiller. Known as an antipyretic, meaning it lowers high temperatures or fevers. It is also sold as a combination with other ingredients such as;

  • Codeine
  • Caffeine
  • Ibuprofen

It is available in the the following forms:

  • Suspension/ Liquid
  • Tablet
  • Effervescent table (dissolve in water)

Side effects

There are also some issues associated with overdosing on Paracetamol, problems with toxicity can lead to liver damage so be carful not too combine multiple paracetamol products which can be accidentally done. The maximum daily dose of paracetamol is 4000mg (4g) which is eight 500mg tablets in twenty four hours.

Ibuprofen

Ibuprofen is a derivative of Aspirin and belongs to a group of drugs known as NSAIDs (Non-steroidal Anti-Inflammatory Drugs). It works as an anti-inflammatory and also has some pain-killing effects.

Similar to Paracetamol It is available in the following forms:

  • Suspension/ Liquid
  • Suppository
  • Tablets & Capsules
  • Topical gel

Side effects

The most common side effect is stomach upset but this can be easily rectified by taking it after food

The maximum daily dose of ibuprofen is 2.4g (2400mg) which is the same as six 400mg tablets.  Over the counter we recommend 400mg three times a day, regularly for a few days in the case of an short-term injury e.g, a sports injury.

Paracetamol and Ibuprofen for short-term problems

Paracetamol and Ibuprofen are two very powerful drugs in a pharmacist’s arsenal because of their wide variety of uses. A lot of short-term problems like sports injuries and pain can be treated very effectively with either one. It is a great opportunity for people who are unable to make an appointment with a medical professional to come to visit their pharmacist who is available without appointment.

Contact us today for advise on the best medication for you.